Drought, Briscoe
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Briscoe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
Overall drought conditions continued to improve over the area with many areas continuing the wet period from May and June. However, the second half of the month saw drier conditions.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Overall drought conditions continued to improve over the area with many areas continuing the wet period from May and June. However, the second half of the month saw drier conditions. The most significant improvement was observed over the extreme southwestern Texas Panhandle where drought levels improved to moderate (D1) conditions. The South Plains generally saw severe (D2) drought conditions while the Rolling Plains observed extreme (D3) conditions. A portion of Cottle and King Counties continued to experience exceptional (D4) drought conditions.
The wet weather observed in May and June continued through the first week in July but dry conditions then dominated the rest of the month. A significant rainfall event occurred on the second and third of July across the extreme southwestern Texas Panhandle where between four and six inches were observed or estimated from radar. A cooperative weather observer in Hart (Castro County) observed 5.35 inches. This is where the greatest improvement to the drought was realized. Elsewhere, scattered rainfall throughout the month kept monthly precipitation values near or above normal with the exception of the southern South Plains. The normal and above normal moisture kept temperatures below seasonal averages for the month. Lubbock and Childress saw their mean temperatures 1.3 degrees and 2.8 degrees below average, respectively. Keetch-Byram Drought Index Values remained about the same as June with the exception of the southern South Plains. Widespread values between 200 and 400 were observed over much of the area with values between 400 and 500 over the South Plains. The southern South Plains saw values between 500 and 700 with isolated values less than 200 over the extreme southern Texas Panhandle.
Green fuels and near normal moisture have kept fire concerns low through mid summer as is usually the case. The hot and dry weather that returned in July has caused area farmers to begin irrigating crops again. The lack of moisture had put the development of much of the cotton crop behind schedule. Area reservoirs dropped through July with the lack of widespread rainfall. White River Lake was the only reservoir to rise.
Economic losses due to drought through July since the drought began were estimated near $3 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 30, 11:20 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1220 AM CDT TUE JUL 1 2014 .AVIATION... A COLD FRONT SOMEWHAT MASKED BY OUTFLOW FROM CONVECTION IN THE NRN AND ERN TX PANHANDLE WILL INITIALLY IMPACT THE KCDS TERMINAL AND A LITTLE LATER THE KLBB TERMINAL WITH A SIGNIFICANT WIND SHIFT. LOW-LEVEL WIND SHEAR MAY BRIEFLY OCCUR WITHIN AN HOUR FOLLOWING FRONTAL PASSAGE. POTENTIAL FOR CONVECTION WILL INCREASE THROUGH THE SECOND HALF OF THE FORECAST PERIOD...BUT TOO MUCH UNCERTAINTY EXISTS TO EFFECTIVELY FORECAST TIMING AT TERMINALS. OTHERWISE...VFR CONDITIONS CAN BE EXPECTED AT BOTH TAF LOCATIONS FOR THE DURATION OF THE FORECAST PERIOD. JH && .PREV DISCUSSION... /ISSUED 956 PM CDT MON JUN 30 2014/ UPDATE... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE TRANSLATED EAST SOUTHEAST TO ACROSS THE SOUTHWEST SOUTH PLAINS LATE THIS EVENING. PREVIOUS FORECAST PACKAGE HAD NIL POPS ACROSS THE SAID AREA AND THUS ADJUSTED THE FORECAST PACKAGE ACCORDINGLY. PREV DISCUSSION... /ISSUED 724 PM CDT MON JUN 30 2014/ AVIATION... ISOLD CONVECTION WILL APPROACH THE KLBB TERMINAL FROM THE WEST DURING THE INITIAL 6 HRS OF THE FORECAST YET REMAIN OUTSIDE OF VCTY. ADDITIONAL ISOLD CONVECTION WILL APPROACH THE KCDS TERMINAL FROM THE NORTH BEYOND THE FIRST 6 HRS...BUT WILL BE DIFFICULT TO DETERMINE IF TERMINAL WILL BE IMPACTED. OUTFLOW FROM CONVECTION MAY BRIEFLY ALTER OVERALL WIND FORECAST. NEVERTHELESS...A COLD FRONT WILL IMPACT THE KCDS TERMINAL LIKELY BEFORE DAYBREAK ON TUE AND BY MID MORNING AT KLBB. OTHERWISE...VFR CONDITIONS CAN BE EXPECTED AT BOTH TAF LOCATIONS FOR THE DURATION OF THE FORECAST PERIOD. JH PREV DISCUSSION... /ISSUED 326 PM CDT MON JUN 30 2014/ SHORT TERM... IT IS ANOTHER TOASTY AFTERNOON ACROSS THE CWA...WITH 3 PM TEMPS OF 100 DEGREES AT PLAINS AND SUNDOWN...AND UPPER 90S MOST OTHER LOCATIONS PER THE WEST TEXAS MESONET. BIG CHANGES WILL BE COMING IN THE NEXT 24 HOURS...MAINLY DUE TO A SEASONABLY STRONG COLD FRONT WHICH IS PUSHING SOUGH THROUGH COLO AND KS AT THIS TIME. AT 3 PM IT WAS 102 DEGREES IN LAMAR COLO AND ONLY 73 DEGREES IN CHEYENNE WY. BUT EVEN BEFORE THE FRONT MOVES IN...WE STILL HAVE A CHANCE OF TSTMS THIS EVENING. A WEAK SURFACE TROUGH/DRYLINE IS DEVELOPING JUST WEST OF THE STATE LINE...AND HIGH-BASED CONVECTION IS FIRING OFF THE HIGHER TERRAIN OF NM...BACK IN THE DRIER AIR. WE EXPECT ISOLD TSTM DEVELOPMENT NEAR THE SFC TROUGH....MAYBE CENTERED ON CURRY AND PARMER COUNTIES...IN THE 5 TO 7 PM TIMEFRAME. THE OROGRAPHIC CONVECTION MAY STRUGGLE TO MOVE EAST GIVEN THE DRY AIR...BUT IT COULD ALSO EVENTUALLY MAKE IT TO OUR WESTERN BORDER AFTER 7 PM. AND WE STILL EXPECT THAT ISOLD SEVERE WIND GUSTS WILL BE POSSIBLE WITH THIS ACTIVITY THROUGH THE EVENING HOURS. DCAPE IS RUNNING ABOUT 2K J/KG AND WITH WEAK MID-LVL WINDS LIKELY TO INHIBIT SUSTAINED UPDRAFTS...DRY TO HYBRID MICROBURSTS LOOK LIKE A POSSIBILITY. SOMEWHAT ENERGETIC NW FLOW ALOFT AND THE COLD FRONT MOVING SWD THROUGH THE PANHANDLES SHOULD MAINTAIN SCATTERED TSTM ACTIVITY TO OUR NORTH TONIGHT...WITH A CHANCE OF SOME STORMS MOVING IN OR DEVELOPING SWD INTO OUR NRN ZONES. BY TUESDAY MORNING...THE COLD FRONT SHOULD BE PROGRESSING SWD THROUGH THE CWA...WITH TSTM CHANCES SPREADING SOUTH ALONG WITH IT. WE EXPECT THE TSTM ACTIVITY TO REMAIN ISOLD TO WIDELY SCATTERED THROUGH THE MORNING HOURS...BUT THEN WE SHOULD SEE AN UPTICK IN COVERAGE AND INTENSITY OF THE ACTIVITY TUESDAY AFTERNOON. MUCH OF THE GUIDANCE SUGGESTS THAT THE AFTERNOON TSTM DEVELOPMENT WILL BE FOCUSED ACROSS THE WESTERN SOUTH PLAINS NEWD INTO THE SRN TX PANHANDLE...WITH MOVEMENT GENERALLY TO THE SOUTH AND EAST. TEMPS WILL BE COOLER TOMORROW...BUT WITH SOME UNCERTAINTY IN THE SPECIFICS DUE TO CLOUD COVER AND THE PROGRESS OF THE FRONT. IN GENERAL...WE ARE LOOKING FOR HIGHS IN THE LOWER TO MIDDLE 80S NORTH TO LOWER TO MIDDLE 90S SOUTH. THE COOLER TEMPS WILL REDUCE THE CAPE BUT IT IS STILL EXPECTED TO BE ADEQUATE FOR A SEVERE WX THREAT. AND HIGHER DEEP-LAYER SHEAR AND A COOLER VERT. TEMP PROFILE SHOULD INCREASE THE HAIL POTENTIAL OVER TODAY. LONG TERM... MORE AMPLIFIED PATTERN ACROSS THE CONUS WILL BENEFIT WEST TEXAS WITH INCREASING PROBABILITIES FOR RAIN BEGINNING TUESDAY/TUESDAY NIGHT AND CONTINUING PERHAPS INTO THURSDAY. FRONT IS EXPECTED TO PUSH SOUTH ACROSS THE SOUTH PLAINS LATE TUESDAY WITH THE AID OF MCS SYSTEM ACROSS NW OK/SRN KS. BY TUESDAY EVENING...FRONT SHOULD BE NEAR SRN TIER COUNTIES...JUST SOUTH OF LUBBOCK INTO THE ROLLING PLAINS. TSTMS WILL INCREASE IN AREAL COVERAGE ALONG AND JUST NORTH OF FRONT AIDED BY INCREASING LOW LEVEL JET. INSTABILITY SHOULD SUPPORT A FEW STRONG STORMS...BUT SHEAR INITIALLY LOOKS MARGINAL FOR SUPERCELL STRUCTURES. DIFFICULT TO PINPOINT FAVORED AREAS FOR CONVECTION...BUT RAIN CHANCES LOOK HIGHEST ACROSS THE CENTRAL AND NORTHERN SECTIONS OF THE FORECAST AREA. BUMPED POPS UP SLIGHTLY... BUT STILL IN LIKELY CATEGORY TUESDAY NIGHT. WE STILL SHOULD SEE GOOD SUPPORT FOR DEEP CONVECTION INTO WEDNESDAY ALTHOUGH COVERAGE MAY BACK OFF SOMEWHAT. UPSLOPE FLOW SHOULD STILL BE IN PLACE IN ADDITION TO SOME SUPPORT FROM DISTURBANCES IN NW FLOW ALOFT ACTING ON MODERATE INSTABILITY...IF CLOUD COVER DOESN'T LIMIT INSOLATION TOO MUCH...WHICH IS A POSSIBILITY. FRONT WASHES OUT THURSDAY BUT A MOIST ATMOSPHERE...WEAK DISTURBANCES MOVING SE IN BUILDING RIDGE MAY RESULT IN SCATTERED THUNDERSTORMS AGAIN THURSDAY AFTERNOON/EVENING. GIVEN ABSENCE OF FRONT AND RISING HEIGHTS... COVERAGE LIKELY TO BE MUCH LOWER...THUS KEPT LOW CHANCE POPS IN. ALTHOUGH UPPER RIDGE EDGES BACK FARTHER EAST FRIDAY AND SATURDAY CANNOT TOTALLY RULE OUT TSTMS BUT KEPT BELOW MENTION FOR NOW. WILL HAVE TO WATCH POTENTIAL FOR NW FLOW ENERGY ALTHOUGH THE BULK OF THE ACTION BY THEN WILL CERTAINLY BE ON PERIPHERY OF UPPER RIDGE ACROSS THE CENTRAL PLAINS AND MONSOON ACTIVITY TO OUR WEST. COOLEST DAY OF THE WEEK LOOKS TO BE WEDNESDAY WITH 80S MOST LOCALES...WITH TEMPS EDGING BACK INTO THE 90S TOWARD THE WEEKEND. JAMES && .PRELIMINARY POINT TEMPS/POPS... FRIONA 61 80 62 86 64 / 70 50 60 30 10 TULIA 61 79 62 85 64 / 70 50 50 30 10 PLAINVIEW 63 80 62 86 65 / 60 50 50 30 10 LEVELLAND 65 84 63 89 66 / 50 50 40 30 10 LUBBOCK 64 83 64 88 66 / 60 50 50 30 10 DENVER CITY 67 86 65 90 66 / 40 40 30 30 10 BROWNFIELD 67 85 64 90 67 / 40 40 30 30 10 CHILDRESS 67 82 65 87 67 / 60 50 50 30 10 SPUR 68 85 68 89 68 / 50 50 50 30 10 ASPERMONT 69 88 68 90 70 / 40 30 30 30 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CDT MON JUN 30 2014 TXZ021>044-011100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 600 AM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE WESTERN SOUTH PLAINS NEAR THE TEXAS NEW MEXICO STATE LINE LATE THIS AFTERNOON THROUGH THIS EVENING. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST TUESDAY THROUGH THURSDAY MORNING. A FEW STORMS MAY BE SEVERE TUESDAY WITH DAMAGING WINDS THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON FOR COUNTIES ALONG THE TEXAS NEW MEXICO STATE LINE. JORDAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 759 PM CDT MON JUN 30 2014 TXZ033-039-010130- COCHRAN-YOAKUM- 759 PM CDT MON JUN 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN AND YOAKUM COUNTIES... AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTH CENTRAL COCHRAN COUNTY...MOVING EAST AT 10 MPH. IN ADDITION...NICKEL SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3359 10305 3361 10260 3326 10259 3338 10305 TIME...MOT...LOC 0059Z 274DEG 7KT 3344 10289
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
839 PM CDT MON JUN 30 2014
TXZ033-034-010215-
COCHRAN-HOCKLEY-
839 PM CDT MON JUN 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN AND HOCKLEY COUNTIES...
AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL COCHRAN COUNTY...MOVING SOUTH
AT 5 MPH.
IN ADDITION...NICKEL SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3374 10260 3363 10257 3354 10257 3352 10275
3368 10282
TIME...MOT...LOC 0139Z 342DEG 5KT 3362 10269SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
900 PM CDT MON JUN 30 2014
TXZ039-010245-
YOAKUM-
900 PM CDT MON JUN 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM COUNTY...
AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF PLAINS...MOVING SOUTHEAST
AT 10 MPH.
IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3338 10305 3339 10274 3329 10264 3317 10283
3311 10306 3313 10307
TIME...MOT...LOC 0201Z 334DEG 9KT 3329 10297The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524661, 524662, 524663, 524664, 524665, 524666, 524667, 524668, 524669, 524670, 524671, 524672, 524673, 524674, 524675, 524676, 524677, 524678, 524679, 524680, 524681, 524682, 524683, 524684.